Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Homogeneous manifolds with negative curvature. I

Authors: Robert Azencott and Edward N. Wilson
Journal: Trans. Amer. Math. Soc. 215 (1976), 323-362
MSC: Primary 53C30; Secondary 22E25, 17B30
MathSciNet review: 0394507
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper solves the problem of determining which Lie groups act simply transitively on a Riemannian manifold with negative curvature. The results obtained extend those of Heintze for the case of strictly negative curvature. Using results of Wolf and Heintze, it is established that every connected, simply connected, homogeneous manifold M with negative curvature admits a Lie group S acting simply transitively by isometries and every group with this property must be solvable. Formulas for the curvature tensor on M are established and used to show that the Lie algebra of any such group S must satisfy a number of structural conditions. Conversely, given a Lie algebra $ \mathfrak{s}$ satisfying these conditions and any member of an easily constructed family of inner products on $ \mathfrak{s}$, a metric deformation argument is used to obtain a modified inner product which gives rise to a left invariant Riemannian structure with negative curvature on the associated simply connected Lie group.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C30, 22E25, 17B30

Retrieve articles in all journals with MSC: 53C30, 22E25, 17B30

Additional Information

PII: S 0002-9947(1976)0394507-4
Keywords: Simply transitive isometry groups, solvable Lie groups, negative curvature Lie algebras, almost normal operators, Lie algebra deformations
Article copyright: © Copyright 1976 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia